Minnesota, 2020

Hail and Damaging Winds in Minnesota, July 5, 2020

July 5, 2020 · NWS DLH · 6 events in 1 county or zone

A combination of a shortwave and cold front marched severe storms across northeast Minnesota during the afternoon hours. These storms were capable of producing hail to the size of golf balls along with a few damaging wind gusts that downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A combination of a shortwave and cold front marched severe storms across northeast Minnesota during the afternoon hours. These storms were capable of producing hail to the size of golf balls along with a few damaging wind gusts that downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 12:48 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 5, 12:48 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
148 PM CDT Sun Jul 5 2020

.SHORT TERM...(Today through Monday)
Issued at 434 AM CDT Sun Jul 5 2020

Upper level and surface ridging covered the forecast area early
this morning. Plenty of cirrus was in play due to thunderstorms
in the Dakotas and northwest Manitoba. Areas of BR and fog were
also found, especially where rain fell yesterday.

The upper ridge will be undercut by short wave energy moving into
the region from the Dakotas this afternoon. This will result in
the chance of showers and thunderstorms increasing in coverage
across the area through the afternoon.

Additional short wave energy will move across the region tonight
and is seen by most models. This energy will be accompanied by a
cold front that will be the focus for additional thunderstorms.
There will be varying degrees of instability. Lapse rates will be
in the 6 to 8 C/km range, with surface moisture flux convergence
along and ahead of the front. This will open the window for some
strong storms, possibly severe, through the evening. PWATs will be
around 1.5 inches pointing to some heavy rain potential. Effective
shear will be around 25 knots, marginal for severe storms which is
in line with the day 1 convective outlook from SPC.

The upper level flow becomes quasi-zonal Monday allowing for
additional pieces of short wave energy to move through the
region. This will keep additional chances for thunderstorms
through the day. MUCAPE will range from 2000 to 4000 J/kg,
depending on the model, low level lapse rates will again be in
the 6 to 8 C/km range, effective shear of 25 to 30 knots, and
surface moisture flux convergence will still be available, leading
to another marginal day for severe storms and seen in the day 2
outlook from SPC. PWATS will still be around 1.5 inches for
additional bouts of heavy rain near the stronger storms.

.LONG TERM...(Monday night through Saturday)
Issued at 434 AM CDT Sun Jul 5 2020

The cold front moves through the rest of the forecast area Monday
night with additional chances of storms. High pressure begins to
build back into the northern half of the region Tuesday. However,
another short wave clips the southern half with another chance of
showers and storms. The high covers most the area Tuesday
evening, but a warm front begins to affect the area as it lifts
north from southern Minnesota. Warm air advection/isentropic lift
will work with the nose of a low level jet and the arrival of a
negatively tilted upper trof to generate more storms. Instability
is lacking ahead of the front, keeping storms in check.

A cut off closed upper low will drift through southern
Saskatchewan Wednesday and Wednesday night. Its associated surface
low will push a cold front into the area that lingers through
Wednesday night. Additional storms are on tap. A capping inversion
will keep storms from reaching severe status. The cold front
departs on Thursday with storms found along and ahead of the
front. High pressure builds in behind it Thursday night and
lingers through Friday. Additional short waves drop through the
forecast area Friday night and Saturday as the upper flow turns
northwest due to the closed upper low opening into a long wave
trof east of the area. This leads to more chances of showers and
storms into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 147 PM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
24 hours. Isolated severe storms are possible and could produce
small hail and high winds. These storms could cause low
visibilities and/or MVFR conditions at times tonight and into
tomorrow. Otherwise conditions are expected to remain as VFR today
and continue tomorrow if no storms are in the vicinity.

&&

.MARINE...
Issued at 1051 AM CDT Sun Jul 5 2020

Periods of showers and thunderstorms are possible over the next
48 hours. Isolated severe storms are possible and may produce
gusty winds and small hail. Winds over the next 24 hours should be
relatively light, with highest winds near the head of the lake at
around 15 kts. Wind direction today and tonight should be
primarily out of the northeast, shifting to the southwest Monday.
Waves are expected to be around 1 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  88  64  85  62 /  30  40  70  40
INL  89  65  83  58 /  50  50  40  10
BRD  89  66  86  62 /  20  40  60  40
HYR  90  67  89  63 /  20  40  60  50
ASX  91  64  91  64 /  20  40  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...Wolfe/Kossen
MARINE...Wolfe/Kossen
Hazardous weather outlook, Jul 5, 4:25 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
525 AM CDT Sun Jul 5 2020

MNZ010>012-018>021-025-026-033>038-061030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
525 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

A few isolated thunderstorms are possible across  northeast
Minnesota this afternoon into the evening. Storms may be strong to
marginally severe with hail around 1 inch in diameter and gusty
winds being possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

WIZ001>004-006>009-061030-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
525 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

A few isolated thunderstorms are possible across parts of
northwest Wisconsin away from Lake Superior this afternoon into
the evening. Storms are not expected to be severe, but a few
strong storms producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are periodic chances of thunderstorms Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
525 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this afternoon and evening.
Storms are not expected to be severe, but a few strong storms
producing small hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a potential for thunderstorms across western Lake
Superior Monday and then again on Wednesday. Storms could be
strong with gusty winds and small hail.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 5, 12:31 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
131 PM CDT Sun Jul 5 2020

WIZ002-051845-
Bayfield-
131 PM CDT Sun Jul 5 2020

...A THUNDERSTORM WILL AFFECT CENTRAL BAYFIELD COUNTY...

At 129 PM CDT, a thunderstorm was over Ino, or 39 miles north of
Hayward, moving east at 10 mph.

Wind gusts up to 30 mph and pea size hail can be expected with this
storm.

This storm will be near...
  Ino and Benoit around 145 PM CDT.

Other locations impacted by this storm include Mason and Moquah.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4638 9110 4655 9134 4665 9127 4657 9095
      4648 9092 4647 9093 4646 9092 4643 9093
TIME...MOT...LOC 1829Z 289DEG 9KT 4656 9122

Kossen/Wolfe
Special weather statement, Jul 5, 1:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
205 PM CDT Sun Jul 5 2020

MNZ020-037-051915-
Southern Lake/North Shore-Carlton/South St. Louis-
205 PM CDT Sun Jul 5 2020

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 203 PM CDT, a thunderstorm was over City of Rice Lake, or 7 miles
north of Duluth, moving east at 30 mph.

Wind gusts up to 35 mph and half inch diameter hail can be expected
with this storm.

This storm will be near...
  French River around 215 PM CDT.

Other locations impacted by this storm include Chester Park, Kenwood,
Wild Rice Lake, Duluth Heights, Lakewood Twp, Palmers, Congdon Park,
Lakeside-Lester Park, North Shore and Morley Hts/Parkview.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4683 9225 4695 9226 4701 9201 4700 9199
      4702 9197 4705 9185 4691 9178 4690 9179
      4687 9187 4679 9200
TIME...MOT...LOC 1903Z 265DEG 25KT 4689 9215

Kossen/Wolfe
Special weather statement, Jul 5, 1:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
235 PM CDT Sun Jul 5 2020

MNZ010-051945-
Koochiching-
235 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

At 235 PM CDT, a strong thunderstorm was 9 miles west of Birchdale,
moving northeast at 20 mph.

Nickel size hail can be expected with this storm.

This storm will remain over mainly rural areas of northwestern
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
      4864 9414 4857 9423 4863 9441 4871 9438
TIME...MOT...LOC 1935Z 207DEG 17KT 4864 9430

Wolfe
Local storm report, Jul 5, 1:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
237 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             BRIMSON                 47.28N 91.87W
07/05/2020  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KMK
Special weather statement, Jul 5, 1:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
252 PM CDT Sun Jul 5 2020

MNZ019-037-052000-
Central St. Louis-Carlton/South St. Louis-
252 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 251 PM CDT, a strong thunderstorm was over Island Lake, or 15
miles north of Duluth, moving northeast at 15 mph.

Nickel size hail can be expected with this storm.

This storm will be near...
  Island Lake and Boulder Lake around 300 PM CDT.

Other locations impacted by this storm include Fredenberg and Fish
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4702 9230 4719 9214 4709 9196 4703 9194
      4700 9199 4698 9194 4697 9192 4696 9192
      4691 9221
TIME...MOT...LOC 1951Z 236DEG 11KT 4700 9221

Wolfe
Special weather statement, Jul 5, 2:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Sun Jul 5 2020

MNZ010-052030-
Koochiching-
313 PM CDT Sun Jul 5 2020

...A THUNDERSTORM WILL AFFECT CENTRAL KOOCHICHING COUNTY...

At 313 PM CDT, a thunderstorm was 8 miles south of Loman, or 24
miles southwest of International Falls, moving northeast at 35 mph.

Wind gusts up to 35 mph and half inch diameter hail can be expected
with this storm.

This storm will be near...
  Loman around 325 PM CDT.
  Littlefork and Pelland around 330 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4855 9381 4852 9381 4852 9365 4853 9363
      4853 9358 4832 9347 4825 9388 4843 9404
TIME...MOT...LOC 2013Z 245DEG 28KT 4840 9385

Kossen/Wolfe

The radar

The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
July 5, 2:15 PM CST to 2:17 PM CST
Where
St. Louis County, 2.28 mi SSE of Island Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -92.130

Hail, St. Louis

When
July 5, 3:20 PM CST to 3:22 PM CST
Where
St. Louis County, 3.73 mi SSE of Island Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
46.980, -92.120

Hail, St. Louis

When
July 5, 3:23 PM CST to 3:25 PM CST
Where
St. Louis County, 2.51 mi SE of Island Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
47.000, -92.120

Thunderstorm Wind, St. Louis

When
July 5, 4:20 PM CST to 4:22 PM CST
Where
St. Louis County, 0.94 mi W of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.030, -92.170

A tree was downed on a roadway.

Hail, St. Louis

When
July 5, 5:20 PM CST to 5:22 PM CST
Where
St. Louis County, 3.58 mi SSW of Vermillion
Measured
1.25 in hail
Reported by
Public
Coordinates
47.920, -92.520

Thunderstorm Wind, St. Louis

When
July 5, 7:15 PM CST to 7:17 PM CST
Where
St. Louis County, 7.16 mi SSW of Pequaywan Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.070, -91.960

Multiple trees were downed along the shore of Briar Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899412, 899413, 899414, 899416, 899415, 899419.